Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Wichita, KS

July 7, 2004Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 7, 2004, 8:58 PM CDT for Russell County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 8:58 PM CDT (01:58 UTC)
Expired
Jul 8, 2004, 3:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:08 PM CDTFLASH FLOOD1 S Russell, KSFLASH FLOODING BEING REPORTED ACROSS I-70 JUST SOUTH OF THE CITY OF RUSSELL. ALSO, STREET FLOODING OCCURING AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 080201
FFWICT
KSC167-080800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 300 AM CDT

* AT 856 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING FLASH 
FLOODING OVER SECTIONS OF INTERSTATE 70S NEAR THE CITY OF RUSSELL. 
ALSO, NUMEROUS ROADS, UNDERPASSES, STREAMS AND CREEKS WERE STARTING 
TO FLOOD AND OVERFLOW.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING
SUVS AND PICKUPS.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY
UNTIL 300 AM CDT.

LAT...LON 3909 9857 3875 9852 3876 9897 3913 9901

$$

/WIGHTMAN
1 follow-up statement
000 
WGUS73 KICT 080502
FFSICT
KSC167-080600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT THU JUL 8 2004

...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY HAS BEEN CANCELLED...

RADAR INDICATED THE RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND
THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...
BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD
WARNING IS BEING CANCELLED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3911 9851 3872 9851 3872 9900 3910 9900

$$

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:43 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 3:43 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT WED JUL 7 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF
THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND
REDEVELOPMENT AGAIN TONIGHT.

TONIGHT:
LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH
EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED,
BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO
LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35
TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT
IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY
LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET,
BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED
CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS
TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE
ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED
THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES
STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE
DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS
COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP
THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS
WOULD MOST LIKELY BE COLD POOL DOMINATED.

THURSDAY-FRIDAY:
ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN
BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE
OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER
MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT.
RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS
DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE
SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID
AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN
THE SOUTHEAST.

SATURDAY-WEDNESDAY:
NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS
CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH
NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY
SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND
PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS
IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE
FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  92 /  30  10   5  10
HUTCHINSON      70  95  71  93 /  30  10   5  10
NEWTON          70  94  72  92 /  40  10   5  10
ELDORADO        69  94  72  92 /  40  20   5  10
WINFIELD-KWLD   70  94  73  92 /  30  20   5  10
RUSSELL         71  97  71  95 /  30  10  10  10
GREAT BEND      71  97  71  95 /  30  10  10  10
SALINA          70  94  71  94 /  30  10  10  10
MCPHERSON       70  94  71  93 /  30  10   5  10
COFFEYVILLE     69  90  73  90 /  50  40   5  10
CHANUTE         69  91  73  90 /  50  30   5  10
IOLA            69  90  73  90 /  50  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 7 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL
KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A
BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY
56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL
DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF
LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH.
THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM
OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS
SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT.
AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS.
PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND
POSSIBLY TOWARDS MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, Jul 7, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TORNADO          5 S RUSSELL             38.82N 98.85W
07/07/2004                   RUSSELL            KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND AT 118TH AND SMOKEY RIVER ROAD.
            TORNADO MOVING TO THE SOUTHEAST AT 15 MPH.

&&

BRW
Local storm report, Jul 7, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     GORHAM                  38.88N 99.02W
07/07/2004  70 MPH           RUSSELL            KS   AMATEUR RADIO

&&

BRW
Local storm report, Jul 7, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     6 NW MILBERGER          38.78N 98.99W
07/07/2004  80 MPH           RUSSELL            KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 7, 8:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TORNADO          3 N SUSANK              38.68N 98.77W
07/07/2004                   BARTON             KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND AT 194TH AND MICHALF ROAD.

&&

BRW
Local storm report, Jul 7, 8:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          7 SSE BUNKER HILL       38.78N 98.65W
07/07/2004                   RUSSELL            KS   TRAINED SPOTTER

            CLASSIC CONE SHAPED TORNADO REPORTED ON THE GROUND.

&&

CHANCE
Local storm report, Jul 7, 8:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     4 WNW GALATIA           38.66N 99.02W
07/07/2004  60 MPH           BARTON             KS   TRAINED SPOTTER

&&

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:10 PM CDTTornado WarningICTRussell50 min
Jul 7, 7:52 PM CDTTornado WarningICTRussell53 min
Jul 7, 8:36 PM CDTTornado WarningICTBarton, Russell54 min
Jul 7, 9:23 PM CDTTornado WarningICTBarton52 min
Jul 7, 10:12 PM CDTSevere Thunderstorm WarningICTBarton48 min
Jul 7, 10:20 PM CDTSevere Thunderstorm WarningICTRice55 min
Jul 8, 10:15 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson60 min
Jul 8, 11:26 AM CDTFlash Flood WarningICTWoodson6 hr
Jul 8, 12:00 PM CDTFlash Flood WarningICTGreenwood5 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.